Alert archive / Arizona / Red Flag Warnings in 2009

Red Flag Warning 15, NWS Tucson, AZ

April 28, 2009

NWS Tucson, AZ issued this red flag warning at Apr 28, 2009, 1:52 AM MST. It took effect at Apr 28, 2009, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 28, 2009, 1:52 AM MST (08:52 UTC)
In effect from
Apr 28, 2009, 11:00 AM MST
Expired
Apr 28, 2009, 6:58 PM MST
In force
8 hr
Issued by
NWS Tucson, AZ

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KTWC 280852
RFWTWC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
152 AM MST TUE APR 28 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST TODAY FOR
COCHISE...SANTA CRUZ...GRAHAM AND GREENLEE COUNTIES FOR STRONG AND
GUSTY SOUTHWEST WINDS...LOW RELATIVE HUMIDITIES AND A VERY HIGH TO
EXTREME FIRE DANGER RATING...

.A PACIFIC LOW PRESSURE SYSTEM WILL TRACK NEAR THE GREAT BASIN
TODAY. THIS SYSTEM WILL RESULT IN STRONG AND GUSTY SOUTHWEST WINDS
ACROSS EASTERN AREAS OF SOUTHEAST ARIZONA. WIND SPEEDS WILL RANGE
FROM 20 TO 25 MPH OVER EASTERN AREAS OF SOUTHEAST ARIZONA...WITH
GUSTS TO 40 MPH. THE COMBINATION OF THESE WINDS...A DRY AIRMASS IN
PLACE ACROSS SOUTHEAST ARIZONA AND A VERY HIGH FIRE DANGER RATING
WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS.

AZZ146-148-282200-
/O.NEW.KTWC.FW.W.0015.090428T1800Z-090429T0200Z/
ARIZONA FIRE WEATHER ZONE 146
NORTHERN GREENLEE COUNTY-GRAHAM COUNTY NORTH OF GILA RIVER-
APACHE NF/SAN CARLOS BIA/SDC-ARIZONA FIRE WEATHER ZONE 148
GRAHAM COUNTY SOUTH OF GILA RIVER-TUCSON/MARANA/GREEN
VALLEY-SANTA CRUZ-COCHISE COUNTY-CORONADO NF/
SAFFORD BLM/TDC-
152 AM MST TUE APR 28 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST
THIS EVENING. 

A PACIFIC LOW PRESSURE SYSTEM WILL TRACK NEAR THE GREAT BASIN TODAY.
THE TAIL END OF THIS SYSTEM WILL RESULT IN STRONG AND GUSTY
SOUTHWEST WINDS ACROSS EASTERN AREAS OF SOUTHEAST ARIZONA TODAY.
EXPECT SUSTAINED 20-FOOT WINDS FROM THE SOUTHWEST FROM 20 TO 25
MPH...WITH GUSTS TO 40 MPH IN THE AFTERNOON. THE STRONGEST WINDS
WILL OCCUR OVER COCHISE AND NORTHERN GREENLEE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR RAPID AND ERRATIC FIRE GROWTH.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THE RED FLAG WARNING TODAY FOR PORTIONS OF SOUTHEAST
ARIZONA.

&&

$$
2 follow-up statements
000 
WWUS85 KTWC 282038
RFWTWC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
138 PM MST TUE APR 28 2009

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MST TODAY FOR COCHISE...
SANTA CRUZ...GRAHAM AND GREENLEE COUNTIES FOR STRONG AND GUSTY
SOUTHWEST WINDS...LOW RELATIVE HUMIDITIES AND A VERY HIGH TO EXTREME
FIRE DANGER RATING...

.A WEAK DISTURBANCE MOVING AROUND THE BASE OF A LOW PRESSURE SYSTEM
CENTERED OVER THE PACIFIC NORTHWEST WILL CONTINUE TO TRACK ACROSS 
SOUTHERN ARIZONA TODAY...RESULTING IN BREEZY TO LOCALLY WINDY
CONDITIONS. THE COMBINATION OF THESE WINDS...A DRY AIRMASS IN PLACE
ACROSS SOUTHEAST ARIZONA AND A VERY HIGH FIRE DANGER RATING WILL
RESULT IN CRITICAL FIRE WEATHER CONDITIONS TODAY.

AZZ146-148-290200-
/O.CON.KTWC.FW.W.0015.000000T0000Z-090429T0200Z/
ARIZONA FIRE WEATHER ZONE 146
NORTHERN GREENLEE COUNTY-GRAHAM COUNTY NORTH OF GILA RIVER-
APACHE NF/SAN CARLOS BIA/SDC-ARIZONA FIRE WEATHER ZONE 148
GRAHAM COUNTY SOUTH OF GILA RIVER-TUCSON/MARANA/GREEN
VALLEY-SANTA CRUZ-COCHISE COUNTY-CORONADO NF/
SAFFORD BLM/TDC-
138 PM MST TUE APR 28 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING.

A WEAK DISTURBANCE MOVING AROUND THE BASE OF A LOW PRESSURE SYSTEM
CENTERED OVER THE PACIFIC NORTHWEST WILL CONTINUE TO TRACK ACROSS
SOUTHERN ARIZONA TODAY...RESULTING IN BREEZY TO LOCALLY WINDY
CONDITIONS. ALTHOUGH WINDS HAVE BEEN SLOW TO INCREASE EARLY THIS
AFTERNOON...EXPECT SUSTAINED 20-FOOT WINDS TO INCREASE FROM THE
SOUTHWEST BETWEEN 15 TO 25 MPH...WITH OCCASIONAL GUSTS TO 35 MPH
LATE THIS AFTERNOON AND PERSIST INTO THE EARLY EVENING HOURS. THE 
STRONGEST WINDS WILL OCCUR OVER COCHISE AND NORTHERN GREENLEE
COUNTIES.

A VERY DRY AIRMASS RESIDES ACROSS ALL OF SOUTHEAST ARIZONA...WITH
RELATIVE HUMIDITIES IN THE SINGLE DIGITS. THE COMBINATION OF THE
STRONG WINDS...THE DRY AIRMASS IN PLACE ACROSS SOUTHEAST ARIZONA AND
A VERY HIGH FIRE DANGER RATING PROMPTED THE RED FLAG WARNING TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR RAPID AND ERRATIC FIRE GROWTH.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THE RED FLAG WARNING TODAY FOR PORTIONS OF SOUTHEAST
ARIZONA.

&&

$$
000 
WWUS85 KTWC 290158
RFWTWC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE TUCSON AZ
658 PM MST TUE APR 28 2009

AZZ146-148-290300-
/O.CAN.KTWC.FW.W.0015.000000T0000Z-090429T0200Z/
ARIZONA FIRE WEATHER ZONE 146
NORTHERN GREENLEE COUNTY-GRAHAM COUNTY NORTH OF GILA RIVER-
APACHE NF/SAN CARLOS BIA/SDC-ARIZONA FIRE WEATHER ZONE 148
GRAHAM COUNTY SOUTH OF GILA RIVER-TUCSON/MARANA/GREEN
VALLEY-SANTA CRUZ-COCHISE COUNTY-CORONADO NF/
SAFFORD BLM/TDC-
658 PM MST TUE APR 28 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS CANCELLED THE RED FLAG
WARNING. 

WINDS HAVE WEAKENED BELOW RED FLAG CRITERIA ACROSS SOUTHEAST
ARIZONA. WINDS WILL CONTINUE TO DIMINISH THROUGH THE EVENING HOURS
TONIGHT. THEREFORE...THE RED FLAG WARNING HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 27, 8:50 PM MST, 5 hours 2 minutes earlier.

Area forecast discussion, Apr 27, 8:50 PM MST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
850 PM MST MON APR 27 2009

.SYNOPSIS...A WEAK DISTURBANCE ALOFT WHICH IS NOW PUSHING THROUGH
ARIZONA AND RESULTING IN PARTLY TO MOSTLY CLOUDY SKIES WILL MOVE
EAST OVERNIGHT WITH SKIES GRADUALLY BECOMING MOSTLY CLEAR. A GRADUAL
WARMING TREND IS EXPECTED THROUGH FRIDAY AS DRY WESTERLY FLOW
CONTINUES ACROSS THE DESERT SOUTHWEST. THE WARMEST DAYS ARE EXPECTED
TO BE THURSDAY AND FRIDAY. A WEAK DISTURBANCE WILL BRING SOME
COOLING ON SATURDAY... ALONG WITH A SLIGHT CHANCE OF RAIN SHOWERS
NORTH OF THE TUCSON METRO AREA SATURDAY AFTERNOON.

&&

.DISCUSSION...CURRENT INFRARED AND WATER VAPOR SATELLITE IMAGERY
DEPICT A DISTURBANCE ALOFT MOVING ACROSS ARIZONA WITH A WIDESPREAD
AREA OF CIRROFORM CLOUDINESS ACROSS THE EASTERN HALF OF THE AREA
THAT CONTINUES TO MOVE EAST AS WELL. ANOTHER AREA OF MID LEVEL
CLOUDS JUST TO THE WEST OF THE FORECAST AREA TOWARD YUMA WILL TEND
TO PUSH EASTWARD THE NEXT SEVERAL HOURS AS WELL. WILL MAKE SOME
MINOR MODIFICATION TO SKY COVER GRIDDED FORECAST OVERNIGHT TO DEPICT
PARTLY CLOUDY SKIES. OTHERWISE...VERY DRY IN THE LOWER LEVELS WITH
00Z KTWC SOUNDING INDICATING 0.13 INCHES OF PRECIPITABLE WATER WITH
CURRENT DEWPOINTS GENERALLY IN THE SINGLE DIGITS AND TEENS. THE
GRADIENT WILL TIGHTEN A BIT TUESDAY WITH SOME AFTERNOON BREEZES AND
TEMPERATURES SLIGHTLY ABOVE NORMAL. LATEST 00Z NAM GUIDANCE IS A
LITTLE MORE AGGRESSIVE WITH POSSIBLE CIRROFORM CLOUDINESS TUESDAY.
WILL LEAVE SKY COVER TUESDAY ALONE FOR NOW AND LET THE MIDNIGHT
SHIFT SEE THE REMAINDER OF THE 00Z GUIDANCE AND MAKE ADJUSTMENTS AS
NECESSARY.

&&

.FIRE WEATHER...A STRONG UPPER LEVEL LOW PRESSURE AREA OVER THE
PACIFIC NORTHWEST WILL SAG SOUTHWARD ON TUESDAY...RESULTING IN
INCREASING WINDS. WINDS ARE EXPECTED TO INCREASE INTO THE LOCALLY
BREEZY TO BREEZY CATEGORY OVER PORTIONS OF SOUTHEAST ARIZONA TUESDAY
AFTERNOON AND EARLY EVENING...ESPECIALLY ACROSS THE EASTERN HALF OF
SOUTHEAST ARIZONA...MAINLY EAST OF TUCSON. OTHERWISE...DRY AIR WILL
REMAIN IN PLACE...WITH AFTERNOON RELATIVE HUMIDITIES LOWERING INTO
THE SINGLE DIGITS TO LOWER TEENS. ALTHOUGH CRITICAL FIRE WEATHER
THRESHOLDS ARE NOT EXPECTED TO BE MET OVER THE NEXT WEEK...ISOLATED
LOCATIONS MAY SEE RED FLAG CONDITIONS LASTING AN HOUR OR TWO...
ESPECIALLY DURING THE AFTERNOON/EARLY EVENING TUESDAY.

&&

.AVIATION...SCATTERED CLOUDS ARE EXPECTED AT OR ABOVE 15K FT AGL
THROUGH TUESDAY. WINDS WILL BE LESS THAN 10 KTS THROUGH THE EARLY
MORNING THEN INCREASE INTO THE LOCALLY BREEZY TO BREEZY CATEGORY ON
TUESDAY...WITH SUSTAINED SURFACE WINDS OF 15-22 KTS AND GUSTS TO
AROUND 30 KTS TUESDAY AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.

&&

.PREV DISCUSSION...LESS CIRRUS EXPECTED ON TUESDAY...BUT SOUTHWEST
BREEZES WILL PICK UP NOTICEABLY TOMORROW AS PRESSURE GRADIENT
TIGHTENS SOME. FOLLOWED GUIDANCE WITH SOUTHWEST WINDS OF 16-19 KTS
TUESDAY AFTERNOON KEEPING THEM JUST SHORT OF RED FLAG CRITERIA...SEE
BELOW. A FEW GUSTS OF 25-30 KTS EXPECTED TUESDAY AFTERNOON. A
GRADUAL WARMING TREND WILL CONTINUE THROUGH THE WORK WEEK UNDER DRY
WESTERLY FLOW AND GRADUALLY INCREASING HEIGHTS/THICKNESSES. THE
WARMEST DAYS ARE SLATED FOR  THURSDAY AND FRIDAY WITH LOWER DESERT
LOCATIONS WELL INTO THE 90S EACH DAY.

THE GOOD NEWS IS ANOTHER SMALL BREAK FROM THE HEAT WILL COME JUST IN
TIME FOR THE WEEKEND. 12Z GFS AND 12Z ECMWF SHOW SOME CONSISTENCY
PROGGING ANOTHER TROUGH OF LOW PRESSURE AFFECTING ARIZONA AROUND
SATURDAY. SOME TIMING/PLACEMENT ISSUES WITH A RELATIVELY WEAK
DISTURBANCE 5 DAYS OUT...WITH GFS SUGGESTING MORE OF AN IMPACT ON
SOUTHEAST ARIZONA WEATHER. 12Z MEX GUIDANCE SHOWING 16 PCT POPS FOR
TUCSON SAT PM...AND A NOTICEABLE DROP IN TEMPS TO JUST BELOW CLIMO
NORMS SATURDAY AFTERNOON. DROPPED INHERITED HIGHS ON SATURDAY ABOUT
5 DEGREES...BUT STOPPED SHORT OF MEX GUIDANCE. ALSO PULLED THE
MENTION OF ISOLATED RAIN SHOWERS SOUTHWARD A BIT TO INCLUDE GREENLEE
AND GRAHAM COUNTIES...MATCHING WELL WITH WFO FLAGSTAFF. WHITE
MOUNTAINS STAND THE BEST CHANCE OF SEEING SOMETHING FROM THIS...BUT
WITH CLIMATOLOGY ARGUING SO STRONGLY AGAINST POPS THIS TIME OF
YEAR...WASNT READY TO ACCEPT GFS POPS AND KEPT EVERYBODY ELSE DRY.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON

Nearby

Red Flag Warnings in Arizona, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.